Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 105, NWS Jackson, MS

July 8, 2003Ashley County, Arkansas

NWS Jackson, MS issued this flash flood warning at Jul 8, 2003, 2:44 PM CDT for Ashley County, Arkansas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 2:44 PM CDT (19:44 UTC)
Expired
Jul 8, 2003, 4:40 PM CDT
In force
116 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Ashley County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 081945
FFWJAN
ARC003-082140-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 440 PM CDT

* AT 244 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN 9 MILES SOUTHEAST OF       
  HAMBURG...MOVING NORTHEAST AT 5 MPH.

RADAR ESTIMATED RAINFALL ACCUMULATIONS OF 2 TO 3 INCHES IN THE PAST 
HOUR WITH AN ADDITIONAL 1 TO 2 INCHES EXPECTED.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3315 9188 3302 9163 3334 9148 3339 9165

$$
1 follow-up statement
000 
WGUS74 KJAN 082050
FFSJAN
ARC003-082140-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CDT TUE JUL 8 2003

FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 440 PM FOR...

ASHLEY COUNTY IN SOUTHEAST ARKANSAS

AS OF 345 PM...DOPPLER RADAR ESTIMATED RAINFALL ACCUMULATIONS OF 3 
TO 4 INCHES HAVE FALLEN ACROSS ASHLEY COUNTY BETWEEN HAMBURG AND 
PARKDALE. THIS HAS LIKELY PRODUCED FLOODING OF SOME ROADS AND 
STREAMS IN THE AREA. 

SHOWERS CONTINUE TO LINGER OVER THIS AREA AND COULD PRODUCE AN 
ADDITIONAL INCH OF RAINFALL.

DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY MOST 
FLASH FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 5:57 AM CDT, 8 hours 47 minutes earlier.

Area forecast discussion, Jul 8, 5:57 AM CDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
557 AM CDT TUE JUL 8 2003

UPDATED ZONES IN SOUTHEAST MISSISSIPPI AND THE METROPOLITAN JACKSON AREA
TO INCLUDE PATCHY DENSE FOG THIS MORNING. VISIBILITIES AT HBG AND PIB
CURRENTLY DOWN TO 1/4 MILE AND IR IMAGERY HINTING AT FOG THICKENING IN A
CORRIDOR FROM HERE UP TO JAN. NOT EXPECTING THIS FOG TO LINGER VERY LONG
AFTER SUNRISE AND IT SHOULD NOT AFFECT THE DEVELOPMENT OF CONVECTION
LATER ON IN THE DAY.

BRYANT
Hazardous weather outlook, Jul 8, 2:06 PM CDT, 38 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091906-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
206 PM CDT TUE JUL 08 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS SOUTHEAST
ARKANSAS... NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS
EVENING AND AGAIN WEDNESDAY AFTERNOON. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

THE ATMOSPHERE OVER THE LOWER MISSISSIPPI VALLEY WILL REMAIN VERY
MOIST AND UNSTABLE...WHICH WILL ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP... PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS
FROM ABOUT 1 PM THROUGH 9 PM. FREQUENT LIGHTNING...TORRENTIAL
DOWNPOURS OF RAIN...AND WIND GUSTS TO 35 MPH WILL BE THE MAIN
RISKS WITH ANY THUNDERSTORMS THAT DEVELOP.

...FLOODING...
SHOWERS AND THUNDERSTORMS WILL PRODUCE ISOLATED HEAVY RAINFALL
AMOUNTS THIS EVENING AND AGAIN WEDNESDAY AFTERNOON ACROSS EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF WEST
MISSISSIPPI. THE HEAVY RAINFALL MAY RESULT IN MINOR FLOODING OF
STREETS AND LOW LYING AREAS DUE TO NEARLY SATURATED SOILS ACROSS
THE AREA.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE WEST
INTO EASTERN TEXAS.  THIS FEATURE WILL HELP INSTIGATE SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS.	ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS OF RAIN. WHILE WIDESPREAD HEAVY
RAINFALL IS NOT EXPECTED...   ISOLATED VERY HEAVY RAINFALL
AMOUNTS OF ONE INCH OR SO IN LESS THAN ONE HOUR WILL LIKELY
PRODUCE RUNOFF...LEADING TO TEMPORARY...MINOR FLOODING OF STREETS
AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY...
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY INTO
FRIDAY.

A COLD FRONT WILL MOVE SOUTHWARD TOWARD THE LOWER MISSISSIPPI
RIVER VALLEY THURSDAY AFTERNOON AND MOVE THROUGH THE REGION BY
FRIDAY AFTERNOON.  A WARM...MOIST...UNSTABLE AIRMASS AHEAD OF
THIS FRONT WILL BE FAVORABLE FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS.	WHILE THE BULK OF THE ENERGY ASSOCIATED WITH THIS
SYSTEM WILL PASS TO THE NORTH OF THE AREA...A FEW STORMS MAY
BECOME SEVERE WITH STRONG WINDS AND HEAVY RAINFALL THE PRIMARY
RISKS.

...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.